Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

March 31, 2021Allendale County, South Carolina

NWS Charleston, SC issued this special weather statement at Mar 31, 2021, 4:04 PM EDT for Allendale County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 4:04 PM EDT (20:04 UTC)
Expired
Mar 31, 2021, 4:30 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Hail
0.75 in
Wind
55

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 51 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS82 KCHS 312004
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
404 PM EDT Wed Mar 31 2021

GAZ088-SCZ040-312030-
Screven-Allendale-
404 PM EDT Wed Mar 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES...

At 404 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Burtons Ferry Landing, or 9 miles southwest
of Allendale, moving northeast at 30 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and 
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible. Damage to windshields is 
         unlikely. All outdoor activities should cease. Move indoors 
         immediately.

Some locations in the path of this storm include...
Allendale, Fairfax, Barton, Seigling, Appleton and Burtons Ferry
Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3312 8140 3311 8137 3311 8129 3294 8123
      3294 8124 3293 8124 3286 8152 3299 8155
      3311 8141
TIME...MOT...LOC 2004Z 242DEG 26KT 3295 8146 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

SPR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 11:18 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 31, 11:18 AM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1118 AM EDT Wed Mar 31 2021

.SYNOPSIS...
A strong cold front will sweep through the area tonight,
followed by dry and cool high pressure through the weekend.
Warmer conditions will then return early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning fog and stratus have dissipated but fairly widespread
stratocumulus has since developed over land. Despite the
moderate cloud cover, increasing southerly flow and pockets of
sunshine should still allow temperatures to rise into the low to
mid 80s by early this afternoon. A moderate sea breeze will
develop this afternoon, pushing farther inland into southern SC
given the pre-existing southerly flow. Isolated showers or
tstms will be possible along the sea breeze.

A potent upper shortwave will move into the SC Midlands late
this afternoon, then the cold front will move in from the west
mid-evening. Fairly widespread showers and tstms should
accompany these two features, with the greatest PoPs between 7
PM and 3 AM. The greatest convective parameters are expected
this afternoon, several hours before the best forcing gets into
the area. Nevertheless, latest high-res guidance indicates there
could be enough instability and shear this evening to sustain
somewhat organized convection as it moves in from the west.
All parameters are marginal, though not too low to be able to
completely rule out isolated damaging wind gusts, large hail, or
even an isolated, short-lived tornado. The severe weather threat
looks to fall between 6 PM and midnight.

Rainfall amounts appear to be less than 1/2 inch since convection
will be moving rather quickly. But given PW near 1.5-1.6", there
will be some locally higher amounts. In fact the HREF shows 20-30%
probabilities of 1 inch or greater between 00Z and 06Z tonight,
mainly over the South Carolina counties.

Cold advection won't occur until after 5 or 6 AM, but does
result in low temperatures happening around 9 AM Thursday,
bottoming out in the lower and middle 50s.

Lake Winds: Conditions will be close to the requirement of a
Lake Wind Advisory on Lake Moultrie late tonight.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday: A few showers could linger across the Tri-County Area
early behind a cold front shifting further off the coast, but cool
and dry air will quickly spread across the region in its wake along
the leading edge of sfc high pressure approaching from the
west/northwest. Strong cold air advection will likely result in
ample low-lvl mixing and gusty winds up to 20-25 mph at times during
the day and highs in the low/mid 60s during the afternoon, some 20
degrees cooler than the previous day. Overnight, clear skies and the
continuation of cold air advection will likely support temps dipping
into the mid 30s along and west of the I-95 corridor, but any frost
and/or freezing temp threat should remain limited given a steady
north-northwest wind. Lows should remain warmer near the coast, only
dipping into the upper 30s/lower 40s.

Friday and Saturday: Aloft, a large mid/upper lvl trough axis will
shift off the Eastern Seaboard, favoring a northwest flow pattern
across the Southeast. At the sfc, an expansive area of high pressure
centered across the Mississippi River Valley will eventually become
centered across the Southeast United States this weekend, favoring a
light northerly wind across southeast South Carolina and southeast
Georgia through Friday night, then light northeast wind on Saturday.
Conditions will remain dry across the area through the weekend, but
chilly temps will persist Friday (highs only in the mid-upper 50s)
and especially Friday night as the light northerly/calm conditions
occur as the high becomes centered across the area late. A strong
radiational cooling component under clear skies should support
Friday night lows in the low/mid 30s inland to upper 30s/lower 40s
near the coast. Some locations could touch freezing temps for a few
hours late Friday night across far interior counties. A Freeze Watch
could be needed. Temps should be slightly warmer on Saturday as
northeast sfc winds develop under a more zonal flow aloft. In
general, highs should range in the low-mid 60s Saturday afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A fairly quiet weather pattern will be in place as cool and dry high
pressure remains stretched across the Deep South and Southeast
United States late weekend into early next week. A dry cold front
will attempt to approach from the north Sunday night, likely sliding
offshore along the eastern edge of high early Monday. A noticeable
warming trend is then expected through the first half of the week as
mid/upper lvl ridging occurs just west of the area. In general,
highs ranging in the low/mid 70s Sunday should warm into the upper
70s/lower 80s by Tuesday and could even approach the low/mid 80s by
Wednesday. Overnight lows will show the same warming trend, dipping
into the upper 30s/lower 40s away from the coast Saturday night,
then only into the mid/upper 50s by Tuesday night and upper
50s/lower 60s Wednesday night.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR ceilings through early afternoon. VFR conditions expected
to return to both terminals for the rest of the day. Scattered
showers and tstms possible late this afternoon through early Thu
morning at KCHS as a cold front moves in. Less coverage
expected around KSAV. Late tonight as the front sweeps through,
we could see a few hours of MVFR ceilings, mainly at KCHS.

Extended Aviation Outlook: Gusty northwest winds up to 20-25
mph are possible at both CHS and SAV terminals Thursday
afternoon. Otherwise, VFR conditions are expected through the
weekend and into early next week.

&&

.MARINE...
Today and tonight: As a warm front lifts north through the
waters early on, Atlantic high pressure will expand across the
waters today. This is followed by the approach of a strong cold
front that looks to clear the area late tonight. Winds will
veer around to the S at 15 kt or less through the day, then
clock around to the SW tonight as speeds increase to 15 or 20
kt. Any frequent wind gusts of 25 or 30 kt won't happen until 6
AM and thereafter, which is when we hoisted the Small Craft
Advisory for the waters outside Charleston Harbor. Seas will
average 2-4 feet today, then climb another foot or so tonight.

A bank of sea fog exists within 8-10 nm of the SC coast based on
visible satellite and web cams. A Dense Fog Advisory may
eventually be needed as the forecast wind direction/speeds will
likely maintain this fog for much of the day.

Thursday through Monday: Strong cold air advection is expected
behind a departing cold front Thursday, resulting in elevated
winds/seas across all local waters. Small Craft Advisories have been
issued for all waters outside the CHS Harbor Thursday into Friday,
with north-northwest winds gusting up to 25-30 kt and seas ranging
between 5-7 ft. Conditions should steadily improve late Friday
morning into Friday afternoon as high pressure centered west of the
region draws closer to the area. Winds/seas should fall below small
craft advisory levels across nearshore waters first, while lingering
6 ft seas prolong advisory conditions across offshore Georgia waters
into Friday evening. Tranquil conditions are then expected late
weekend and into early next week with high pressure dominating the
weather pattern.

&&

.TIDES/COASTAL FLOODING...
Tides with the late evening high tide Wednesday will come close
to 7.0 ft MLLW again, although this high tide could be
accompanied by some rain. If so, the flooding concerns will be
exacerbated.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 6 AM Thursday to 8 AM EDT Friday for
     AMZ352-354.
     Small Craft Advisory from 6 AM Thursday to 8 PM EDT Friday for
     AMZ374.
     Small Craft Advisory from 6 AM Thursday to noon EDT Friday for
     AMZ350.

&&

NEAR TERM...JRL
SHORT TERM...
LONG TERM...
AVIATION...JRL
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 31, 3:28 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
328 PM EDT Wed Mar 31 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-011930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
328 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Storms: There could be a few severe thunderstorms this
evening ahead of a strong cold front. Storms have the potential to
produce damaging winds, large hail and even an isolated tornado. The
most likely time for any severe weather is between 6 PM and midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost/Freeze: A strong cold front could cause temperatures to drop
to near freezing Friday morning and again Saturday morning. A Frost
Advisory or a Freeze Watch/Warning could be needed, especially over
the inland counties in southeast South Carolina and Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-011930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
328 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Storms: There could be a few severe thunderstorms this
evening ahead of a strong cold front. Storms have the potential to
produce damaging winds, large hail and even an isolated tornado. The
most likely time for any severe weather is between 6 PM and midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ352-354-011930-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
328 PM EDT Wed Mar 31 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Severe Storms: There could be a few severe thunderstorms this
evening ahead of a strong cold front. Storms have the potential to
produce damaging winds, large hail and even an isolated tornado. The
most likely time for any severe weather is between 6 PM and midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-011930-
Inland Berkeley-
328 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Storms: There could be a few severe thunderstorms this
evening ahead of a strong cold front. Storms have the potential to
produce damaging winds, large hail and even an isolated tornado. The
most likely time for any severe weather is between 6 PM and midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Lake Winds: A Lake Wind Advisory could be required on Lake Moultrie
Thursday as winds increase behind a strong cold front.

Frost/Freeze: A strong cold front could cause temperatures to drop
to near freezing Friday morning and again Saturday morning. A Frost
Advisory or a Freeze Watch/Warning could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-011930-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
328 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Mar 31, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
404 PM EDT Wed Mar 31 2021

GAZ088-SCZ040-312030-
Screven-Allendale-
404 PM EDT Wed Mar 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES...

At 404 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Burtons Ferry Landing, or 9 miles southwest
of Allendale, moving northeast at 30 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely. All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of this storm include...
Allendale, Fairfax, Barton, Seigling, Appleton and Burtons Ferry
Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3312 8140 3311 8137 3311 8129 3294 8123
      3294 8124 3293 8124 3286 8152 3299 8155
      3311 8141
TIME...MOT...LOC 2004Z 242DEG 26KT 3295 8146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:08 PM EDTCoastal Flood StatementCHS3 hr
Mar 31, 3:17 AM EDTSmall Craft AdvisoryCHS65 hr
Mar 31, 11:32 AM EDTMarine Dense Fog AdvisoryCHS6 hr
Mar 31, 2:05 PM EDTSmall Craft AdvisoryCHS6 hr
Mar 31, 4:26 PM EDTSpecial Weather StatementCHSAllendale34 min
Mar 31, 4:57 PM EDTSpecial Weather StatementCHSDorchester33 min
Mar 31, 5:32 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester58 min
Mar 31, 5:58 PM EDTSevere Thunderstorm WarningCHSBerkeley, Colleton, Dorchester62 min
Mar 31, 6:37 PM EDTSpecial Weather StatementCHSBerkeley23 min
Mar 31, 7:34 PM EDTSpecial Weather StatementCHSBerkeley26 min
Mar 31, 7:37 PM EDTSpecial Weather StatementCHSColleton23 min
Mar 31, 7:53 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston67 min
Mar 31, 7:54 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester66 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.